Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 29, 2000

Thyroid

Question from Huntsville, Alabama, USA:

I am a 31 year old female. I have been hypothyroid for 10 years. For several months, my thyroid medicine has been increased twice. This is the first time over the 10 year period my medicine has been changed. Recently (last 4-6 weeks) because of symptoms which include (dizziness, blurred vision, heart palpitations, cold clammy sweating (face gets extremely hot), nausea, hand cramps, feet cramps, and random chest pain, I went to the doctor. I was told it was caused by anxiety (panic attacks) which I have never had in my life. A random blood sugar test resulted in a glucose level of 52. I was told that was probably caused by my thyroid being low. Most of the time I experience the symptoms within an hour of getting out of bed but symptoms occur during the day at random also. I gave birth to triplets 2 years ago. While trying to conceive, (I under went an infertility work up and treatment), I was told by the specialist he never seen someone's antithyroid antibodies so high (6000 was the count). Could anyone tell me if the thyroid problems, antibodies, low blood sugar level and symptoms are related? Every time I mention the antibodies to my family practice doctor looks at me like I am crazy and have no idea what I am talking about. My grandfather also died of inflammation of the pancreas (pancreatitis). I do not know if that means anything or not. Could I be becoming a diabetic? My gynecologist is running a Glucose Tolerance Test (It was done yesterday). He is doing this because I told him I would not accept the panic attack theory until someone investigate physical causes. All I know is that I feel terrible and I have never felt this way before.

Answer:

If you have changed your thyroid dose twice in the past few months, you need to recheck your thyroid levels to make sure you are not on too much. It takes 4-6 weeks after changing the dose to get the full effect of a change. I am not aware the level of antibodies makes a difference. I have seen people whose level of function of their own thyroid can vary from time to time, changing the dose requirements.

The blood sugar needs to be measured when you are having symptoms. The blood must be collected in a tube with a special preservative so the blood sugar doesn’t drop before the blood sugar is measured. Yes it has been reported that patients with severe underactive thyroid are more prone to low blood sugars, but since you are already on thyroid hormone, if you truly are having low blood sugars, I doubt this is the cause and further endocrine testing would need to be done if low blood sugars were documented in a properly processed specimen.

Very rarely in the early phases on pancreatic failure, there can be erratic insulin secretion with low blood sugars. You might want to speak to your doctor about sending antibodies against islet cells, insulin, and a protein called GAD — markers of ongoing destruction of the pancreas.

TGL
Additional comments from Dr. Bill Quick:

If your family practice doc is uncomfortable with this recommendation, ask for a referral to an endocrinologist. Antibody levels such as you describe do not occur from craziness, and you deserve a full evaluation, not a brushoff.

WWQ